LUPUS UK
20,892 members16,583 posts

Increasing Urine Protein Crea Ratio - Anyone has been through this?

Increasing Urine Protein Crea Ratio - Anyone has been through this?

A little background introduction here.. I have Lupus Nephritis Class IV, and was diagnosed in Jan 2015. I was in remission until early Dec 2017, where the urine results showed that there was protein leakage again above the normal range.

My Urine Protein Creatinine Ratio (PCR, see image) has increased from 112.5 (11 Dec 2017) to 164 (18 Dec 2017), to 191 (8 Jan 2018). The doctor has increased the dosage as follows:

11 Dec 2017 - Increased prednisone from 5mg to 20mg daily

18 Dec 2017 - Increased prednisone from 20mg to 40mg, then tapered down to 15mg daily

8 Jan 2018 - Increased Cellcept (mycophenolate mofetil) from 1000mg to 1500mg daily

The doctor said it might take up to 3 months to get the readings down. At the mean time he mentioned that my Creatinine readings (see the one labelled 'Creatinine' indicate that my kidney is still functioning well, but it is under attack by my lupus, which is the reason why he had to increase the immunosuppressant. He said it may take around 3 - 9 months for the medicine to show its effect.

Anyone of you guys have been through this protein leakage journey (so far mine is just going up)? How long did it take for the meds to show their effects? Also what did you change in your diet or lifestyle etc that might have caused your protein leakage to reduce? Would really hope to hear some experience on how this was handled.. When I first heard it from the doctor yesterday, can't help but feel quite disheartening.. considering the fact that for the past 3 weeks I have been stress free and taking care of my diet. If that doesn't work, I feel like I am running out of ideas...

9 Replies
oldestnewest

Hi, I was interested in your post, my doc is repeating my blood tests next week as she didn't like the levels. Can you tell me your symtoms of this

Reply

Hi there. Symptoms for kidney involvement often include bubbly and dark urine, frequency of urination, swelling of the calves etc. Otherwise there are no clear symptoms until you do a urine and blood test, and doctors will look at the Creatinine level (if higher than normal, indicate that kidney function is affected, the kidney was not able to remove Creatinine), Albumine level and the Urine Protein Creatinine Ratio (High indicates an ongoing attack, that the kidney is scarred and not able to prevent protein from leaking). Blood test often reveal lupus activity if the White Blood Cells/Red Blood Cells etc are unusually high or low. High WBC indicates the immune system being overly active, low WBC indicates the damage the WBC suffered in the process of the internal war. You may want to ask the doctor which particular reading they do not favor, and what does that indicate.

3 likes
Reply

Thank you for that information, I will ask the doc some questions. My urine is dark and foamy, also have a dull ache in the kidney area. I have MCTD. It's been all over my body, I wonder if it's the kidneys turn. My appetite is not good just now as well as the usual fatigue . Thank you so much for replying x

1 like
Reply

Hang on there soldier! It will get better, we just need some time! :)

2 likes
Reply

I'm also an SLE patient and although my journey has been different to your own, I just wanted to send you my support as you go through such a difficult time. I send you my very best wishes xxx

4 likes
Reply

Hi Katie, thanks for the kind words. I also learnt that difficult is a relative word.. it all depends on the perspective. I learnt from a few other lupus nephritis patients that it indeed takes more than a month, some up to 2 years to get their readings back to normal. It is an ongoing battle I suppose and we should not be overly concern with any slight changes.

1 like
Reply

Hi LLLin,

Me too with the kidney horrors. Class 3 and 5 Lupus Nephritis.

Last renal flare I had massive protein leak - and while increasing the immuno - suppressants to the right level was vital - (I was under treated at first) - the importance of Blood Pressure Medication to keep the pressure of fragile capillaries was kidney saving for me. (Class 5 makes the kidney capillaries hardened & fragile)

I was at the point were my specialist thought the leak would be bad enough for me to eventually to loose the kidneys - my PCR was about 30 times higher than it should have been. I was really loosing hope but a further increase in immuno - suppression and the addition of a better blood pressure medication ultimately saved the day.

I now take just 2mg of Candersartan. Was on 4mg. but had to reduce it to minuscule levels due to another problem. Its still holding things together well. No more of the dreaded bubbles or white glunk in the urine. I was actually amazed at how effective this drug was. Almost a miracle.

Its an Angiotensin II receptor antagonist. This class of drug, (or an ACE inhibitor) are meant to be the best for protein leak. It doesn't just lower BP. It also alters some sort of pressure dynamic within the kidney cells.....

I hope you can get the PCR levels down. Increasing immuno - suppressants until it resolves sounds sensible to me.

X

1 like
Reply

Hi Freckle, thanks for sharing your experience! Wow at 30 times is indeed critically high. Glad to know that the medication worked and your kidney was saved. I do not have high blood pressure and hopefully my meds will show results in the next appointment. As of now I just carried on with my usual life, went back to exercising, continue eating clean, and reduce meat intake.

1 like
Reply

Hello again.

Its great that your'e looking after yourself and your Kidneys.

Hoping all is good at your next appointment.

It might be worth asking your nephrologist about Blood Pressure medication just as a precaution - or just for your own knowledge ?

Its true, I was in a desperate situation, but its not uncommon for people with renal damage to be on BP medication. My Blood pressure wasn't overly high either.

I was told to keep my BP at about 125/80 - average. But I 'believe' ? its just as much about something these angiotensin (blocking?) drugs do themselves at the cellular level of the kidneys that's important. Previous to taking candersartan - I was taking Amolodopine - a BP med that works with a different chemical pathway that dilates the blood vessels - it didn't help the Kidneys at all.

Reply

You may also like...